Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



On stability of $C_0$-semigroups

Author: Vu Quoc Phong
Journal: Proc. Amer. Math. Soc. 129 (2001), 2871-2879
MSC (2000): Primary 47D06
Published electronically: May 10, 2001
MathSciNet review: 1707013
Full-text PDF

Abstract | References | Similar Articles | Additional Information


We prove that if $T(t)$ is a $C_0$-semigroup on a Hilbert space $E$, then (a) $1\in\rho(T(\omega))$ if and only if $\sup\{\Vert\int^t_0\exp\{(2\pi ik)/\omega\}T(s)x\,ds\Vert\colon t\geq 0, k\in\mathbf{Z}\}<\infty$, for all $x\in E$, and (b) $T(t)$ is exponentially stable if and only if $\sup\{\Vert\int^t_0\exp\{i\lambda t\}T(s)x\,ds\Vert\colon t\geq 0, \lambda\in\mathbf{R}\}<\infty$, for all $x\in E$. Analogous, but weaker, statements also hold for semigroups on Banach spaces.

References [Enhancements On Off] (What's this?)

  • 1. C. J. K. Batty and Vu Quoc Phong, Stability of individual elements under one-parameter semigroups, Trans. Amer. Math. Soc. 322 (1990), 805-818. MR 91c:47072
  • 2. L. Gearhart, Spectral theory for contraction semigroups on Hilbert space, Trans. Amer. Math. Soc. 236 (1978), 385-394. MR 57:1191
  • 3. I. W. Herbst, The spectrum of Hilbert space semigroups, J. Operator Theory 10 (1983), 87-94. MR 84m:47052
  • 4. J. S. Howland, On a theorem of Gearhart, Integral eq. Operator Th. 7 (1984), 138-142. MR 87b:47044
  • 5. T. F. McCabe, A note on iterates that are contractions, J. Math. Anal. Appl. 104 (1984), 64-66. MR 86b:47038
  • 6. R. Nagel (ed.), One-parameter semigroups of positive operators, Lecture Notes in Math., vol. 1184, Springer, Berlin-Heidenberg, 1986. MR 88i:47022
  • 7. J. M. A. M. van Neerven, Individual stability of $C_0$-semigroups with uniformly bounded local resolvent, Semigroup Forum 53 (1996), 155-161. MR 97h:47036
  • 8. J. M. A. M. van Neerven, The asymptotic behaviour of semigroups of linear operators, Birkhäuser, Basel, 1996. MR 98d:47001
  • 9. J. M. A. M. van Neerven, Characterization of exponential stability of a semigroup of operators in terms of its action by convolution on vector-valued function spaces over ${\mathbf{R}}_+$, J. Differential Equations 124 (1996), 324-342. MR 96k:47074
  • 10. A. Pazy, Semigroups of Linear Operators and Applications to Partial Differential Equations, Springer, New York, 1983. MR 85g:47061
  • 11. J. Prüss, On the spectrum of $C_0$-semigroup, Trans. Amer. Math. Soc. 284 (1984), 847-857. MR 85f:47044
  • 12. Vu Quoc Phong, On the exponential stability and dichotomy of $C_0$-semigroups, Studia Mathematica 132 (1999), 141-149. MR 2000j:47076
  • 13. Vu Quoc Phong and E. Schüler, The operator equation $AX-XB=C$, admissibility, and asymptotic behaviour of differential equations, J. Differential Equations 145 (1998), 394-419. MR 99h:34081
  • 14. G. Weiss, Weak $L^p$-stability of a linear semigroup on a Hilbert space implies exponential stability, J. Differential Equations 76 (1988), 269-285. MR 90c:47073
  • 15. G. Weiss, Weakly $l^p$-stable linear operators are power stable, Int. J. Systems Sci. 20 (1989), 2323-2328. MR 91b:93046

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 47D06

Retrieve articles in all journals with MSC (2000): 47D06

Additional Information

Vu Quoc Phong
Affiliation: Department of Mathematics, Ohio University, Athens, Ohio 45701

Received by editor(s): February 20, 1998
Received by editor(s) in revised form: May 26, 1999
Published electronically: May 10, 2001
Communicated by: David R. Larson
Article copyright: © Copyright 2001 American Mathematical Society

American Mathematical Society